Blizzard, Grant
- When
- February 29, 6:45 PM MST to 11:59 PM MST
- Where
- Grant forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.915, -101.740 (the zone’s center; the record gives no point)
A strong winter storm produced gusty winds, heavy snowfall, and icy conditions to much of western and north central Nebraska. Blizzard conditions were seen across the area as reports of up to 9 inches of snow occurred.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A strong winter storm produced gusty winds, heavy snowfall, and icy conditions to much of western and north central Nebraska. Blizzard conditions were seen across the area as reports of up to 9 inches of snow occurred. This coupled with strong winds provided blinding blowing snow, which in return closed many highways, secondary roads, businesses and schools. Even I-80 in Deuel County was closed for a period of time as blizzard conditions quickly swept across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Feb 29, 2:15 PM MST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 315 PM CST SUN FEB 29 2004 ...FORECAST CHALLENGE THE FIRST 36 HOURS... .DISCUSSION... MODELS COMING INTO DECENT AGREEMENT WITH SURFACE CYCLOGENESIS OVER KHLC AND ASSOCIATED INVERTED TROF EXTENDED NWD THROUGH VTN. MODELS HAVE COME INTO LINE THIS AFTERNOON WITH THE ETA FAVORED IN THE NEAR TERM...IE. BETTER HANDLING OF THE QPF FIELD. WITH ISENTROPIC LIFT IN STRONG SUPPLY THROUGH MIDDAY ON MONDAY...SNOW COULD PILE UP...ESPECIALLY OVER THE NRN ZONES. HOWEVER...SNOW AMOUNTS CONTINUE TO BE OVERESTIMATED AS LBF SHOULD HAVE AN INCH ON THE GROUND BY 21Z (WE HAVE NONE). GIVEN THE WET NATURE OF THE SNOW...ALONG WITH COMPACTING...SNOW AMOUNTS SEEM TO BE OVERESTIMATED QUITE A LOT. RUN ACCUMULATIONS FOR LBF ARE 8 INCHES BY 18Z MON. AM THINKING MORE LIKE 4 TO 6 GIVEN OVERESTIMATION FOR THE REASONS STATED EARLIER. AS FOR THE GRIDS...ONLY MINOR TWEAKING WILL BE DONE WITH THE ONGOING SNOW FORECAST WITH THE HEAVIEST AMOUNTS NORTH AND WEST OF A LINE FROM IML...TO TRYON...TO VTN. FROM LBF TO ANW...WE ARE EXPECTING 4 TO 6 WITH 2 TO 4 INCH AMOUNTS ALONG A LINE FROM ONL TO BBW. MAIN CHALLENGE INITIALLY ATTM IS THE TIMING OF THE CHANGEOVER. ACROSS THE NWRN ZONES...CHANGEOVER HAS COMMENCED FROM DEUEL COUNTY NNEWD INTO WRN PORTIONS OF CHERRY COUNTY. RECENT CALL FROM HYANNIS HAD NEARLY AN INCH ON THE GROUND WITH NO IMPACT TO ROADWAYS...YET. 1540 (H70-H85 THICKNESS LINE HAS DONE WELL WITH RAIN SNOW TRANSITION LINE THIS AFTERNOON AND WILL INCORPORATE THIS INTO TIMING OF RAIN/SNOW CHANGEOVER TONIGHT. AS FOR FCST WORDING QUARTER MILE VISBIS WILL BE HARD TO SUSTAIN FOR AN EXTENDED PERIOD OF TIME...SO WITH THIS IN MIND...WILL WORD NEAR BLIZZARD CONDS IN THE WARNING AREA AND LET EVENING CREW UPDATE IF NECESSARY. AS FOR THE EXTENDED...WILL GO WITH MAINLY DRY CONDS WITH THE MODELS SHOWING POOR RUN TO RUN CONTINUITY. OPER GFS IS THE SRN MOST MEMBER IN THE ENSEMBLES...SO WARM DRY CONDS SEEM WARRANTED. && .LBF WATCHES/WARNINGS/ADVISORIES... .WINTER STORM WARNING TONIGHT THROUGH MONDAY AFTERNOON NEZ04-05>22-24>35-36>56-58>69>94. .WINTER WEATHER ADVISORY TONIGHT THROUGH MONDAY AFTERNOON NEZ06>08-09>25-26>37>59>70. .WINTER WEATHER ADVISORY TONIGHT THROUGH MONDAY AFTERNOON NEZ07>010>027>028>029>038>071 && CLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 400 PM CST SUN FEB 29 2004 NEZ004>010-022>029-035>038-056>059-069>071-094-011130- ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER- GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN- LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY- WHEELER- INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT... BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS... GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN... NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER... SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE 400 PM CST SUN FEB 29 2004 ...WINTER STORM WARNING FOR PORTIONS OF WESTERN NEBRASKA THROUGH MONDAY... ...WINTER WEATHER ADVISORY FOR PORTIONS OF SOUTHWEST AND NORTH CENTRAL NEBRASKA THROUGH MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT A LOW PRESSURE SYSTEM WILL LIFT NORTHEAST ACROSS WESTERN KANSAS INTO SOUTHEAST NEBRASKA OVERNIGHT. COLD AIR WILL CONTINUE TO INFILTRATE ACROSS WESTERN PORTIONS OF THE OUTLOOK AREA...ON THE BACKSIDE OF THE SURFACE LOW. THIS COLD AIR HAS ALREADY CHANGED THE PRECIPITATION OVER TO SNOW ACROSS THE EASTERN PANHANLDE AND INTO WESTERN CENTRAL NEBRASKA. AS THIS LOW MOVES EASTWARD THE COLD AIR WILL FOLLOW AND ANY RAIN OR RAIN AND SNOW MIX WILL BECOME ALL FROZEN PRECIPITATION. THIS WILL GENERALLY BE WEST OF HIGH 183 THROUGH MID EVENING...AND EAST OF HIGHWAY 183 BY AROUND MIDNIGHT. SNOWFALL ACCUMULATIONS WILL GENERALLY RANGE FOR 4 TO 8 INCHES NORTH AND WEST OF AN IMPERIAL TO VALENTINE LINE...WITH LOCALLY HIGH AMOUNTS NEAR 10 INCHES NORTH OF HIGHWAY 2...WEST OF HIGHWAY 97. SOUTH AND EAST OF THIS LINE GENERALLY 2 TO 6 INCHES WILL BE POSSIBLE WITH THE HIGHER TO THE WEST AND LOWER AMOUNTS MAINLY EAST A BROKEN BOW TO ONEILL LINE. ALSO OF CONCERN OVERNIGHT WILL BE INCREASING NORTHWEST WINDS ON THE BACK SIDE OF THE LOW. WINDS IN EXCESS OF 20 TO 30 MPH WITH GUSTS UP TO 45 MPH MAY CAUSE CONSIDERABLE BLOWING AND DRIFT OF THE SNOW...AS WELL AS REDUCING VISIBILITIES TO BELOW A HALF MILE AT TIMES. THIS MAY CREATE NEAR BLIZZARD CONDITIONS ACROSS WESTERN PORTIONS OF THE OUTLOOK AREA WHERE THE HEAVIEST SNOW IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE LOW PRESSURE SYSTEM WILL LIFT NORTHEAST TOWARD THE GREAT LAKES MONDAY WITH SNOW TO TAPER OFF FROM THE WEST TO EAST BY EVENING. BEYOND MONDAY THERE WILL A SLIGHT CHANCE FOR RAIN OR SNOW TUESDAY NIGHT INTO WEDNESDAY AS A STORM SYSTEM LIFTS NORTHEAST OUT OF THE DESERT SOUTHWEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER COOPERATIVE OBSERVERS ARE ENCOURAGED TO PHONE IN SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN NORTH PLATTE. KECK/13
The national radar mosaic for the moment the first event began.
6 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383957, 5383958, 5383959, 5383960, 5385525, 5385526.